Cases May Connect Bilateral Acute Simultaneous Onset Anterior Uveitis to Erlotinib

September 14, 2016
Dava Stewart

“These cases highlight a potential association between erlotinib therapy and bilateral, acute, simultaneous-onset anterior uveitis and suggest some patients may respond to topical corticosteroids, despite continued use of the drug.”

Bilateral acute simultaneous onset anterior uveitis could be a side effect to erlotinib use, according to a description of two cases recently published in the American Journal of Ophthalmology. Authored by Kendra Klein, MD, of the Department of Ophthalmology at the New England Eye Center, Tufts Medical Center, in Boston, MA, and colleagues, the report describes two incidences of bilateral acute simultaneous onset, anterior uveitis which began six weeks following chemotherapy with erlotinib.

Erlotinib is used in the treatment of non-small cell lung carcinoma. The authors say that the most common ocular side effects associated with erlotinib are dysfunctional tear syndrome, blepharitis, eyelash changes, and corneal epithelial defects. They add, “Bilateral acute onset anterior uveitis in association with erlotinib use as an additional adverse effect has only be described in two prior case reports.”

In the first case, a 67-year old woman was hospitalized three weeks after beginning erlotinib. She had “persistent high fevers, diarrhea, and fatigue,” and the authors say during the hospital stay “she developed blurred vision and floaters.” After extensive testing, she was discharged with “presumed tumor fever,” and “presented to the ophthalmology clinic soon after discharge,” report the authors.

“She was diagnosed with bilateral acute simultaneous onset anterior uveitis presumed secondary to erlotinib and treated with a topical ophthalmic steroid every 2 h,” say the authors. After three weeks the inflammation was resolved, and at a follow-up in one year the inflammation remained absent. “Erlotinib was not interrupted or discontinued at any time,” add the authors.

A 73-year old woman with a 3-day history of floaters and flashes is the subject of the second case study. After 6 weeks of treatment with erlotinib, the authors report that she “developed fevers, fatigue, and diarrhea.” She was referred for evaluation after being treated for tumor fever with Tylenol.

“Antistreptolysin O titer, urine beta-2 microglobulin, ACE, Iysozyme, QuantiFERON gold, RPR, FTA-ABS, and a chest X ray were negative and she was diagnosed with bilateral acute simultaneous onset anterior uveitis presumed secondary to erlotinib,” say the authors. The prescribed treatment was a topical ophthalmic steroid six times per day and cyclopentolate each night. The steroids were tapered and after four weeks the inflammation was resolved and remained so at a one-year follow up. Erlotinib was discontinued, but not due to ophthalmic findings.

The authors conclude that “These cases highlight a potential association between erlotinib therapy and bilateral, acute, simultaneous-onset anterior uveitis and suggest some patients may respond to topical corticosteroids, despite continued use of the drug.”

Further reading:

  • Flying Eye Hospital Brings Invaluable Resources to Patients Worldwide
  • Study Shows Intravitreal Methotrexate Injection Is Effective in Patients with Diabetic Macular Edema Who Do Not Respond to Intravitreal Bevacizumab
  • Study Shows TNF Inhibitors Prevent Relapse of Uveitis in Most Patients with Ankylosing Spondylitis